Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Dodge City, KS

March 18, 2018Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 18, 2018, 8:08 PM CDT for Meade County, Seward County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2018, 8:08 PM CDT (01:08 UTC)
Expired
Mar 18, 2018, 8:35 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS53 KDDC 190108
SVRDDC
KSC119-175-190200-
/O.NEW.KDDC.SV.W.0002.180319T0108Z-180319T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
808 PM CDT SUN MAR 18 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Seward County in southwestern Kansas...
  Northwestern Meade County in southwestern Kansas...

* Until 900 PM CDT

* At 807 PM CDT, a severe thunderstorm was located 5 miles east of
  Hayne, or 12 miles southwest of Plains, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Meade, Plains, Fowler, Kismet, Hayne, Missler, Meade State Lake,
  Arkalon Park and The Hobart Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Meade Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3709 10085 3747 10057 3736 10012 3700 10064
      3700 10072
TIME...MOT...LOC 0107Z 214DEG 39KT 3711 10071 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
1 follow-up statement
858 
WWUS53 KDDC 190135
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
835 PM CDT SUN MAR 18 2018

KSC119-175-190145-
/O.CAN.KDDC.SV.W.0002.000000T0000Z-180319T0200Z/
Seward KS-Meade KS-
835 PM CDT SUN MAR 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD AND
NORTHWESTERN MEADE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3709 10085 3747 10057 3736 10012 3700 10064
      3700 10072
TIME...MOT...LOC 0133Z 214DEG 39KT 3736 10050 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:33 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 18, 6:33 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
633 PM CDT Sun Mar 18 2018

...Updated aviation discussion...

.SHORT TERM...(This evening through Monday)
Issued at 313 PM CDT Sun Mar 18 2018

An upper level low, currently over southeastern Colorado will
slide into southwestern Kansas this evening enhancing lift.
Towards the surface, an area of low pressure and associated
frontal boundary will move into far western Kansas this evening
then along the KS/OK border overnight. A few storms are expected
to form across far southwestern Kansas late this afternoon and
spread northeast this evening. A few of these storms may become
strong to severe before midnight with wind and hail being the main
concern. Continued showers are expected overnight as the upper
level feature oozes eastward with wrap around moisture across
western Kansas. The best chance of precipitation will be across
central Kansas overnight where around an inch of precipitation is
possible. Far southwestern Kansas will have the least chance of
precipitation and some places may not receive any at all. Light
showers look to continue tomorrow due to wrap around moisture from
the aforementioned system. Otherwise expect mostly cloudy skies
with some clearing across far western Kansas in the afternoon.
Strong northerly winds are also expected to continue tomorrow. As
for temperatures, lows tonight look to dip into the mid 30s with
lower 40s across south central Kansas. Highs tomorrow only look to
reach into the 40s with around 50 degrees across far southwestern
Kansas.

.LONG TERM...(Monday night through Sunday)
Issued at 313 PM CDT Sun Mar 18 2018

A dry weather pattern returns through Friday as an upper level
ridge starts out over the western United States then into the
Plains by Friday. There looks to be a disturbance to move through
the Northern Plains Friday, but will be to far north to affect
western Kansas. Models then suggest a disturbance to move through
the area this weekend. Confidence on timing and location are still
low and will watch future model runs for a better pattern to
emerge. As for temperatures, highs will start out in the 50s
Tuesday with low 80s possible Friday. We then return into the 70s
Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 633 PM CDT Sun Mar 18 2018

Scattered showers and thunderstorms will continue to spread northeast
across southwest into central Kansas through the late afternoon
and evening hours. A few of the storms may impact the area terminals
with brief heavy rain, 1/2" hail and gusty winds. Prevailing winds
will be gusty from the east to Southeast through the evening but
will switch to the north by around and become gusty as a surface
low pressure system moves from southeast Colorado into northern
Oklahoma. Cigs will drop into the MVFR to possibly IFR category
with the northerly winds. Cigs will be improving later in the
period as the storm system moves east.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  45  28  58 /  90  50  10   0
GCK  36  46  26  58 /  70  40  10   0
EHA  36  51  27  60 /  20  20   0   0
LBL  37  49  26  60 /  60  20   0   0
HYS  36  42  27  55 / 100  80  30   0
P28  42  49  32  58 /  90  50  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
KSZ061-074-084.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Gerard
Hazardous weather outlook, Mar 18, 5:24 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
524 AM CDT Sun Mar 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-191030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
524 AM CDT Sun Mar 18 2018 /424 AM MDT Sun Mar 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Strong to isolated severe thunderstorms will develop early this evening
south of the Arkansas River between Liberal and Ashland. The strongest
storm will be capable of producing 60 mph wind gusts and hail to quarter
size. Critical fire weather conditions are expected from Elkhart to
Johnson to Syracuse this afternoon.

Day 1 Hazards
-------------
* Hail: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
Strong north winds of 25 to 35 mph, with gusts to around 45 mph, are
expected Monday. Near-critical fire weather conditions are likely
Tuesday afternoon and again later in the week as the next very warm
airmass develops.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Elevated risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Mar 18, 7:34 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
734 PM CDT SUN MAR 18 2018

KSZ077-086-087-190115-
Seward KS-Gray KS-Meade KS-
734 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEWARD...CENTRAL
MEADE AND SOUTH CENTRAL GRAY COUNTIES UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Kismet, or 7 miles south of Plains, moving
northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meade, Plains, Fowler, Kismet, Missler, Meade State Lake and The
Hobart Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Meade Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3713 10076 3759 10047 3741 10011 3740 10011
      3702 10058
TIME...MOT...LOC 0033Z 217DEG 40KT 3715 10061

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:34 PM CDTSpecial Weather StatementDDCMeade41 min
Mar 18, 8:17 PM CDTSpecial Weather StatementDDCHaskell43 min
Mar 18, 8:19 PM CDTSpecial Weather StatementDDCFinney41 min
Mar 18, 8:55 PM CDTSevere Thunderstorm WarningDDCClark, Meade29 min
Mar 18, 9:37 PM CDTSpecial Weather StatementDDCComanche38 min
Mar 19, 3:41 AM CDTWinter Weather AdvisoryDDCEdwards, Ellis, Finney, Ford, Gray, Hodgeman and 5 more11 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.